Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at May 29, 2008, 4:53 PM CDT for 4 counties in Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2008, 4:53 PM CDT (21:53 UTC)
- Expired
- May 29, 2008, 9:05 PM CDT
- In force
- 4 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buffalo County, NE, Dawson County, NE, Gosper County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 292153 FFWGID NEC019-047-073-137-300400- /O.NEW.KGID.FF.W.0011.080529T2153Z-080530T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 453 PM CDT THU MAY 29 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHEASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA EXTREME NORTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA NORTHERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 1100 PM CDT * AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OVERTON... MILLER AND AMHERST DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4088 9966 4098 9919 4051 9917 4057 9964 TIME...MOT...LOC 2153Z 180DEG 0KT 4073 9947 $$ JCB
2 follow-up statements
000 WGUS73 KGID 300116 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 809 PM CDT THU MAY 29 2008 NEC019-047-073-137-300400- /O.CON.KGID.FF.W.0011.000000T0000Z-080530T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUFFALO NE-DAWSON NE-GOSPER NE-PHELPS NE- 809 PM CDT THU MAY 29 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHERN PHELPS...EXTREME NORTHEASTERN GOSPER...SOUTHEASTERN DAWSON AND WESTERN BUFFALO COUNTIES... AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE FALLEN. THIS HEAVY RAINFALL ON ALREADY SATURATED GROUND WILL CAUSE AREAS OF FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OVERTON...MILLER AND AMHERST. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4088 9966 4098 9919 4051 9917 4057 9964 TIME...MOT...LOC 0109Z 180DEG 0KT 4073 9947 $$
000 WGUS73 KGID 300205 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 905 PM CDT THU MAY 29 2008 NEC019-047-073-137-300215- /O.CAN.KGID.FF.W.0011.000000T0000Z-080530T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUFFALO NE-DAWSON NE-GOSPER NE-PHELPS NE- 905 PM CDT THU MAY 29 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN PHELPS... EXTREME NORTHEASTERN GOSPER...SOUTHEASTERN DAWSON AND WESTERN BUFFALO COUNTIES... THUNDERSTORMS HAVE ENDED...AND THE THREAT OF FLASH FLOODING HAS DIMINISHED. LAT...LON 4088 9966 4098 9919 4051 9917 4057 9964 TIME...MOT...LOC 0205Z 180DEG 0KT 4073 9947 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:26 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 29, 2:26 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT THU MAY 29 2008
.SHORT TERM...THROUGH TONIGHT. OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING. AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO. A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA. IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.
HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT. EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION. THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.
A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH. RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.
.LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.
SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.
STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.
&&
.AVIATION...
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ005>007-017>019.
&&Hazardous weather outlook, May 29, 2:40 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 240 PM CDT THU MAY 29 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 240 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, May 29, 3:35 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 335 PM CDT THU MAY 29 2008 NEZ060-072-292100- DAWSON-GOSPER- 335 PM CDT THU MAY 29 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA WESTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF EUSTIS...OR 34 MILES SOUTHWEST OF LEXINGTON...AND MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... FARNAM... GOTHENBURG... JOHNSON LAKE... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 235. DAMAGING HAIL UP TO GOLF BALL SIZE IS EXPECTED WITH THIS STORM. PEOPLE IN SOUTHWESTERN DAWSON AND WESTERN GOSPER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Local storm report, May 29, 4:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
422 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 7 SW LEXINGTON 40.71N 99.84W
05/29/2008 E1.75 INCH DAWSON NE TRAINED SPOTTER
&&
JCBSpecial weather statement, May 29, 4:30 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 430 PM CDT THU MAY 29 2008 NEZ082-292200- FURNAS- 430 PM CDT THU MAY 29 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LEBANON...OR 27 MILES WEST OF NORTON...AND MOVING NORTHEAST AT 41 MPH. * THE THUNDERSTORM WILL BE NEAR... WILSONVILLE BY 455 PM CDT HENDLEY BY 500 PM CDT QUARTER SIZE HAIL IS EXPECTED WITH THIS STORM. PEOPLE IN FURNAS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Local storm report, May 29, 4:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 2 N JOHNSON LAKE 40.71N 99.85W
05/29/2008 E1.75 INCH DAWSON NE TRAINED SPOTTER
&&
JCBLocal storm report, May 29, 4:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
452 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO 7 S OVERTON 40.64N 99.54W
05/29/2008 PHELPS NE STORM CHASER
BRIEF TOUCHDOWN
&&
JCBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:54 AM CDT | Flash Flood Watch | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 24 hr |
| May 29, 3:53 PM CDT | Tornado Warning | GID | Dawson, Gosper | 52 min |
| May 29, 4:29 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Gosper, Phelps | 31 min |
| May 29, 4:34 PM CDT | Flash Flood Warning | GID | Dawson, Gosper | 5 hr |
| May 29, 4:46 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 40 min |
| May 29, 4:47 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 28 min |
| May 29, 4:55 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Sherman | 50 min |
| May 29, 4:57 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Kearney, Phelps | 33 min |
| May 29, 5:07 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 38 min |
| May 29, 5:24 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Kearney, Phelps | 51 min |
| May 29, 5:30 PM CDT | Flash Flood Warning | GID | Buffalo, Kearney | 4 hr |
| May 29, 5:32 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Gosper, Phelps | 28 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Greeley, Howard, Sherman | 46 min |
| May 29, 5:44 PM CDT | Tornado Warning | GID | Adams, Buffalo, Hall, Kearney | 46 min |
| May 29, 5:48 PM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
| May 29, 5:52 PM CDT | Flash Flood Warning | GID | Hall | 6 hr |
| May 29, 6:07 PM CDT | Tornado Warning | GID | Adams, Hall | 38 min |
| May 29, 6:21 PM CDT | Flash Flood Warning | GID | Greeley, Howard | 6 hr |
| May 29, 6:28 PM CDT | Tornado Warning | GID | Buffalo, Kearney | 17 min |
| May 29, 6:34 PM CDT | Severe Thunderstorm Warning | GID | Nance | 26 min |
| May 29, 6:35 PM CDT | Tornado Warning | GID | Hall, Hamilton, Howard, Merrick | 40 min |
| May 29, 6:43 PM CDT | Flash Flood Warning | GID | Hamilton, Merrick | 6 hr |
| May 29, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 29 min |
| May 29, 6:49 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 13 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.